Metformin-induced Pseudoporphyria

November 2012 | Volume 11 | Issue 11 | Editorials | 1272 | Copyright © 2012

Abstract

No abstract available

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

Pseudoporphyria describes a photodistributed bullous disease that shares clinical and histologic features with porphyria cutanea tarda (PCT) yet has more benign cutaneous findings and normal urine porphyrin levels. The treatment of pseudoporphyria includes discontinuation of suspected agents, if possible, in combination with strict photoprotection directed against ultraviolet A (UVA) wavelengths. To our knowledge, this is the first report of metformin as a cause of pseudoporphyria.

A 71-year-old Caucasian male with a history of nonmelanoma skin cancer, melanoma, and type 2 diabetes mellitus presented to our clinic with a 3-month history of blistering on the backs of his hands. The patient had been started on metformin for control of his hyperglycemia approximately 4 months before the onset of blisters. He denied use of any other prescription or over-the-counter medications, including nonsteroidal antiinflammatory drugs or supplements. On examination, a small, tense hemorrhagic bulla was present on his dorsal right hand. Mild scarring and significant skin fragility from prior blisters were also evident on both dorsal hands. His examination was negative for milia, hypertrichosis, sclerosis, or areas of calcification. Further workup revealed a normal complete blood count, creatinine, and iron panel, with unremarkable urine porphyrins via a 24-hour urine screen. A diagnosis of pseudoporphyria was made and discontinuation of metformin was initiated with the help of the patient's primary care provider. On 2-month follow- up, his blistering had resolved and the overall appearance of his dorsal hands had significantly improved.

"Metformin is a commonly used first-line pharmacological agent for the safe and effective treatment of type 2 diabetes, recommended by the American Diabetes Association."

Pseudoporphyria encompasses bullous photocutaneous disease because of a number of etiologies, including photosensitizing medications, hemodialysis, and chronic UV light exposure (eg, psoralen + UVA and tanning bed use).1-3 Normal urine and fecal porphyrin levels and more limited clinical findings, with the absence of dystrophic calcification, dyspigmentation, hypertrichosis, and sclerodermoid features, distinguish it from PCT. However, the two may be clinically indistinguishable, and shared histologic features include pauci-inflammatory subepidermal bullae and dermal papillary festooning, sclerosis, and periodic acid-Schiff—positive blood vessel walls.1 A biopsy was not performed on our patient, given the classic clinical findings and negative urine porphyrins consistent with a pseudoporphyria.

Our patient was in good health, had no recent increase in UV exposure, and was not on other medications before or during his clinical disease. This readily eliminated other etiologies. The onset of the blistering within months of starting metformin, and the significant clinical improvement within weeks of its discontinuation, confirm it as the cause of his pseudoporphyria. Metformin is a commonly used first-line pharmacological agent for the safe and effective treatment of type 2 diabetes, recommended by the American Diabetes Association.4 A member of the biguanide class of oral antihyperglycemic medications, metformin decreases hepatic glucose output and enhances peripheral and hepatic sensitivity to insulin. Reports of photosensitivity due to metformin are scarce in the literature, and this medication as a cause of pseudoporphyria has not been previously described.5 Given how common its use is within the adult population, the incidence of metformin as a cause of photo-induced disease may likely be underreported and should not be overlooked.

Disclosures

The authors have disclosed no relevant conflicts of interest.

References

  1. Green JJ, Manders SM. Pseudoporphyria. J Am Acad Dermatol. 2001;44(1):100-108.
  2. Sharp MT, Horn TD. Pseudoporphyria induced by voriconazole. Am Acad Dermatol. 2005;53(2):341-345.
  3. Degiovanni CV, Darley CR. Pseudoporphyria occurring during a course of ciprofloxacin. Clin Exp Dermatol. 2008;33(1):109-110.
  4. Shomali M. Add-on therapies to metformin for type 2 diabetes. Expert Opin Pharmacother. 2011;12(1):47-62.
  5. Kastalli S, El Aïdli S, Chaabane A, Amrani R, Daghfous R, Belkahia. Photosensitivity induced by metformin: a report of 3 cases [in French]. Tunis Med. 2009;87(10):703-705.

↑ back to top


  • 1

Related Articles